Texas, 2015

Drought in Texas, January 1 to 31, 2015

January 1 to 31, 2015 · NWS AMA · 17 events in 17 counties and zones

The year started off on a fairly snowy note for the Texas Panhandle, with a particularly notable heavy snow event near the end of January that brought over 1 foot of snow to the Interstate 40 corridor. Most areas measured greater than 1 inch of liquid equivalent precipitation throughout the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The year started off on a fairly snowy note for the Texas Panhandle, with a particularly notable heavy snow event near the end of January that brought over 1 foot of snow to the Interstate 40 corridor. Most areas measured greater than 1 inch of liquid equivalent precipitation throughout the month. Extreme (D3) to Exceptional (D4) Drought conditions remained along a line from east of Dalhart to near Wellington, and in the extreme northeastern Panhandle. Conditions across the rest of the Texas Panhandle remained a mix of Moderate (D1) Drought to Severe (D2) Drought. Amarillo recorded 1.61 inches of precipitation for the month (0.89 inches above normal), Dalhart recorded 1.72 inches of precipitation (1.20 inches above normal), and Borger recorded 1.23 inches of precipitation (0.64 inches above normal).

Soil moisture was rated from short to adequate during January. The moisture received during the month helped to sustain the season's winter wheat crop. Rangeland and pasture continued to improve in some areas, but cattle herd sizes remained limited due to prolonged drought and high cattle prices. Upper soil zones were mostly in the 10 to 30 percent full range (moderate agriculturally dry), with locations in the eastern Panhandle generally drier. Deeper soil moisture was still below 70 percent of normal in much of the Texas Panhandle. The Palmer Drought Severity Index indicated a rating of Near Normal conditions for the Texas Panhandle. Countywide burn bans were supported in several counties.

Stream flows across the Texas Panhandle ranged from near normal in the southwest to much below normal in the north during January. The reservoirs of Lake Meredith and Palo Duro were below 6 percent and 2 percent capacity respectively, and Greenbelt Lake was near 12 percent capacity. Water watches for several public water systems persisted through January while voluntary to mandatory mild water restrictions were continued.

Economic losses due to the drought through January were predominantly the result of early losses in some late-planted winter wheat and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Dec 31, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CST WED DEC 31 2014

.AVIATION...
06Z TAF CYCLE
A CLOSED UPPER LOW WILL EJECT NORTHEAST OUT OF THE SOUTHWESTERN
STATES TONIGHT AND ACROSS THE FOUR CORNERS REGION NEW YEARS DAY...AND
THEN INTO THE CENTRAL ROCKIES THURSDAY NIGHT. MVFR TO VFR CONDITIONS
CAN BE EXPECTED AT ALL THREE TAF SITES THROUGH 06Z FRIDAY. SOME LIGHT
SNOW POSSIBLE AT THE AMARILLO TAF SITE BETWEEN 08Z AND 19Z THURSDAY.
LIGHT MAINLY SOUTHWEST TO WEST WINDS 5 TO 10 KNOTS OR LESS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 552 PM CST WED DEC 31 2014/

AVIATION...
00Z TAF CYCLE
CLOSED UPPER LOW WILL LIFT NORTHEAST OUT OF THE SOUTHWESTERN STATES
TONIGHT AND ACROSS THE CENTRAL PLAINS STATES BY THURSDAY NIGHT. IFR
TO MVFR CONDITIONS WILL PREVAIL AT THE AMARILLO TAF SITE THROUGH 00Z
FRIDAY WITH SNOW POSSIBLE BETWEEN 10Z AND 19Z THURSDAY. THE DALHART
AND GUYMON TAF SITES WILL BE VFR BUT THEN BECOME MVFR AFTER 14Z TO
15Z THURSDAY. WINDS WILL REMAIN LIGHT OUT OF THE SOUTHWEST AND WEST 5
TO 10 KNOTS OR LESS.

SCHNEIDER

PREV DISCUSSION... /ISSUED 303 PM CST WED DEC 31 2014/

DISCUSSION...

OF IMMEDIATE CONCERN IS WINTER WEATHER POTENTIAL TONIGHT INCLUDING
THE POSSIBILITY OF TRAVEL IMPACTS...ACROSS THE SOUTHERN PORTION OF
OUR AREA. OTHERWISE...CONFIDENCE IS SLOWLY INCREASING ON
SPATIAL/TEMPORAL DETAILS OF POTENTIAL IMPACTFUL WINTER WEATHER EVENT
ON FRIDAY THROUGH SATURDAY MORNING...ALTHOUGH OVERALL CONFIDENCE IS
STILL CONSIDERABLY BELOW AVERAGE FOR THIS TIME RANGE.

WATER VAPOR/RAP ANALYSIS LOOP SHOWS A DEEPENING CLOSED LOW NEAR THE
CALIFORNIA/ARIZONA BORDER EARLY THIS AFTERNOON. A PERIOD OF WEAK
ASCENT FROM INCREASINGLY DIFFLUENT FLOW ALOFT AND DEEPENING MOISTURE
IS INDICATED BY SHORT RANGE GUIDANCE FOR LATE TONIGHT THROUGH EARLY
TOMORROW. FORECAST SOUNDINGS SHOW GRADUAL SATURATION THROUGH A
DEEPER LAYER THAN HAS BEEN OBSERVED OVER THE LAST COUPLE OF DAYS AS
WELL AS WARMING OF THE COLUMN...FOLLOWED BY DRYING ALOFT TOMORROW
MORNING. THIS LEADS TO A COMPLICATED PRECIPITATION TYPE FORECAST.
TOP DOWN METHOD FAVORS MOSTLY SNOW BUT WITH SOME POTENTIAL FOR SLEET
OR FREEZING RAIN MIXING IN...ESPECIALLY TOMORROW MORNING WHEN
MOISTURE ALOFT SHIFTS EASTWARD AND ICE CRYSTAL IS LESS EXTENSIVE.
GIVEN ANTECEDENT VERY COLD CONDITIONS AND COLD ROAD SURFACES AM
CONCERNED ABOUT IMPACTS AND SO WILL BE ISSUING A WINTER WEATHER
ADVISORY TO COVER THIS. ACCUMULATION AMOUNTS WILL BE BELOW LOCAL
CRITERIA WITH A TRACE TO HALF INCH OF SNOW ACCUMULATION AT THE MOST.

PRECIPITATION SHOULD MOVE OUT OF THE AREA BY LATE MORNING LEAVING
OVERCAST CONDITIONS. LOW LEVEL MOISTURE WILL LINGER AND THERE IS
SOME CONCERN FOR THE POTENTIAL OF FREEZING FOG TOMORROW
NIGHT...ESPECIALLY ACROSS THE SOUTHEASTERN TWO THIRDS OF THE
FORECAST AREA. MOISTURE DEPTH AND LARGE SCALE ASCENT SHOULD REMAIN
INSUFFICIENT FOR PRECIPITATION UNTIL DURING THE DAY FRIDAY WITH
GREATEST PRECIPITATION AMOUNTS NOT OCCURRING UNTIL FRIDAY NIGHT. AS
MENTIONED ABOVE THERE REMAINS UNCERTAINTY WITH THIS SYSTEM. THERE IS
CONSIDERABLE SPREAD IN GFS ENSEMBLE MEMBERS AND EVEN DETERMINISTIC
GUIDANCE CONTINUES TO LACK RUN TO RUN CONSISTENCY. GIVEN THE
UNCERTAINTIES ON THE SYNOPTIC SCALE...FINER SCALE DETAILS SUCH AS
PRECIPITATION TYPE ARE ALSO A CHALLENGE. SNOW SHOULD BE THE DOMINATE
TYPE ALTHOUGH FORECAST SOUNDINGS SHOW ENOUGH WARM ADVECTION ABOVE
THE PERSISTENT SHALLOW COLD LAYER THAT SOME SLEET OR POSSIBLY
FREEZING RAIN COULD MIX IN FOR AT LEAST A SHORT TIME. THIS WOULD BE
MOST LIKELY FROM THE ONSET THROUGH THE FIRST PART OF FRIDAY NIGHT
BEFORE COLDER AIR ALOFT ASSOCIATED WITH APPROACHING CLOSED UPPER LOW
ARRIVES. SNOW SHOWERS SHOULD LINGER INTO EARLY SATURDAY ACROSS THE
EASTERN PORTION OF THE AREA.

BY SUNDAY A SECOND SHORTWAVE CLOSELY FOLLOWING THE FIRST ONE WILL
MOVE THROUGH WITH DRY CONDITIONS EXPECTED GIVEN LIMITED MOISTURE.
THIS WILL FORCE ANOTHER COLD SURGE INTO THE CENTRAL/SOUTHERN PLAINS
WITH THE COLDEST TEMPERATURES LIKELY BEING JUST EAST OF OUR AREA.
EARLY NEXT WEEK NORTHWESTERLY FLOW ALOFT IS EXPECTED TO BRING A MUCH
LESS ACTIVE PATTERN WITH DRY CONDITIONS AND TEMPERATURES MODERATING
TO NEAR NORMAL AS WEST COAST UPPER RIDGE SLOWLY BUILDS EAST.

BRB

PREV DISCUSSION... /ISSUED 1152 AM CST WED DEC 31 2014/

AVIATION...
18Z TAFS...MVFR CIGS ARE EXPECTED TO PERSIST AT KAMA THROUGH THE TAF
PERIOD. SOME FLURRIES AND BR WILL ALSO REDUCE VSBYS TO MVFR AND
POSSIBLY IFR LEVELS THROUGH MID-AFTERNOON. SOME LIGHT WINTRY
PRECIPITATION WILL AGAIN BE POSSIBLE AT KAMA STARTING AROUND 10Z
THURSDAY. -SN LOOKS TO BE THE PREDOMINANT PRECIP TYPE...BUT THERE IS
SOME POTENTIAL FOR -FZDZ OR SLEET THURSDAY MORNING.

AT KDHT AND KGUY...VFR CONDITIONS SHOULD BE THE RULE THIS AFTERNOON
AND TONIGHT. CAN/T RULE OUT SOME MVFR CIGS THIS AFTERNOON...BUT THINK
CLOUDS AT THIS LEVEL WILL GENERALLY REMAIN SCT. MVFR CIGS MAY RETURN
AFTER 12Z THURSDAY...BUT PRECIPITATION IS EXPECTED TO REMAIN SOUTH OF
THESE SITES.

WINDS WILL REMAIN LIGHT AT ALL THREE TERMINALS THROUGH THE
PERIOD /AOB 10 KTS/.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
     SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.

OK...NONE.

&&

11/11
Hazardous weather outlook, Dec 31, 3:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST WED DEC 31 2014

OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A LIGHT WINTRY MIX IS EXPECTED ACROSS THE SOUTHERN TEXAS PANHANDLE
AFTER MIDNIGHT TONIGHT. ANY SNOW OR ICE ACCUMULATIONS ARE EXPECTED TO
BE VERY LIGHT...BUT ROADS MAY STILL BECOME ICY AND SLICK...MAKING
TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LIGHT WINTRY MIX WILL REMAIN POSSIBLE NEW YEARS DAY ACROSS THE
SOUTHERN TEXAS PANHANDLE. LIGHT ICE OR SNOW ACCUMULATIONS WILL LEAD
TO SLICK ROADWAYS.

ANOTHER PERIOD OF SNOW IS EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES LATE FRIDAY INTO SATURDAY. SNOW ACCUMULATIONS OF ONE
TO THREE INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Dallam

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Lipscomb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hutchinson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Roberts

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Oldham

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Gray

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Wheeler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Randall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Randall forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Donley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Collingsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557928, 557929, 557930, 557931, 557932, 557933, 557934, 557935, 557936, 557937, 557938, 557940, 557942, 557943, 557944, 557945, 557946.